advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Alexandria, Virginia, USA:

I am 27 year old male who has had diabetes for almost four years. They believe I got diabetes as an autoimmune response. Can the same autoimmune response that caused diabetes be creating further complications?

I was recently diagnosed with kidney damage due to proteinuria, and I went on an ACE inhibitor. Now, three months later, I have heart problems and hypertension despite the medication. I always thought that complications occurred after a lot of years. Can there be rapid onset of diabetes complications?

Answer:

Most of the information about type 1 diabetes suggests that the microvascular complications (kidney, eyes, nerves) are related to time with diabetes and the cumulative exposure to high blood sugars. There are also familial/genetic issues which probably increase or decrease susceptibility to developing the complications. Having clinical nephropathy or neuropathy after only four years is uncommon. The presence of heart problems may not be specifically related to diabetes. This also raises the question of whether or not the kidney problems you are having are specific to diabetes. I recommend talking to your physician to discuss the findings and see if you need to be seen by a specialist in kidney disease to make sure the kidney problems that were detected were truly due to diabetes and not some other condition.

JTL

DTQ-20001107110658
Original posting 2 Dec 2000
Posted to Complications

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.